A case of type I diabetes mellitus caused by low-dose, long-term natural interferon a therapy for a patient with chronic hepatitis C

Takeo Hayashi, Mosaburo Kainuma, Hiroaki Taniai, Masayuki Murata, Kyoko Okada, Yasunori Sawayama, Norihiro Furusyo, Jun Hayashi

Research output: Contribution to journalArticlepeer-review

Abstract

A 69-year old female with a history of operation for hepatocellular carcinoma caused by chronic hepatitis C was treated with pegylated interferon a2b plus ribavirin combination therapy, but obtained no virological response. Three months after the completion of the combination therapy, her HCV-RNA level elevated, but decreased rapidly afterwards. Natural interferon a (nIFN α) monotherapy was started, and HCV-RNA became negative continuously 10 weeks later. About 23 months after the start of the monotherapy, she developed thirst polydipsia and polyuria. Her blood glucose level was extremely high and urinary ketone body was positive. Type 1 diabetes mellitus was suspected from reduction of insulin secretion, positivity of HLA-DR4 and anti-glutamic acid decarboxylase antibody, which had become positive 19 months after the start of the monotherapy and gradually increased. Blood glucose levels was improved by intensive insulin therapy. These suggested nIFN α induced type 1 diabetes mellitus.

Original languageEnglish
Pages (from-to)335-343
Number of pages9
JournalActa Hepatologica Japonica
Volume52
Issue number6
DOIs
Publication statusPublished - 2011

All Science Journal Classification (ASJC) codes

  • Hepatology

Fingerprint Dive into the research topics of 'A case of type I diabetes mellitus caused by low-dose, long-term natural interferon a therapy for a patient with chronic hepatitis C'. Together they form a unique fingerprint.

Cite this